New research by the Centers for Disease Control and Prevention (CDC) suggests antibiotics could be causing a potentially-fatal diarrhea condition in children.
Researchers found the majority of pediatric Clostridium difficile infections occurred after the patient had taken doctor-prescribed antibiotics, a CDC news release reported. The infections cause severe diarrhea that can be potentially fatal.
Seventy-one percent of the cases of C. difficile in children between the ages of one and 17 were not related to an overnight stay in a healthcare facility; two-thirds of adult infections were linked to hospital facility stays.
Among the "community-associated" Clostridium difficile cases in children 73 percent of the patients had been prescribed antibiotics at least 12 weeks prior to the infection and were usually prescribed them by an outpatient facility or doctor's office. In most cases the children were being treated for "wear, sinus, or upper respiratory infections," the news release reported.
"Improved antibiotic prescribing is critical to protect the health of our nation's children," said CDC Director Tom Frieden, M.D., M.P.H. "When antibiotics are prescribed incorrectly, our children are needlessly put at risk for health problems including C. difficile infection and dangerous antibiotic resistant infections."
The CDC recently released new antibiotic recommendations, and aims to reduce outpatient prescriptions by 20 percent and C. difficileprescriptions by 50 percent over the next five years. A reduction of this size could save 20,000 lives and prevent 150,000 hospitalizations.
"As both a doctor and a mom, I know how difficult it is to see your child suffer with something like an ear infection," Lauri Hicks, DO, director of CDC's Get Smart: Know When Antibiotics Work program, said in the news release. "Antibiotics aren't always the answer. I urge parents to work with their child's doctor to find the best treatment for the illness, which may just be providing symptom relief."